Kansas, 2017

Hail and Damaging Winds in Kansas, June 20, 2017

June 20, 2017 · NWS DDC · 37 events in 8 counties and zones

A surface boundary existed from extreme southeast Colorado to north central Kansas earlier in the day on the 20th. East of this boundary was southerly wind and surface dew points in the mid to upper 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A surface boundary existed from extreme southeast Colorado to north central Kansas earlier in the day on the 20th. East of this boundary was southerly wind and surface dew points in the mid to upper 60s. Convection developed along the surface boundary in west central and north central Kansas. Any storm that developed became severe with wind and hail and moved south across western Kansas in the early evening.

This surface boundary set up the chance for late-afternoon storms the next two days as the atmosphere was able to recover each day. Severe wind and hail were reported on all three days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 20, 12:53 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 20, 12:53 PM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
153 PM CDT Tue Jun 20 2017

...Updated Short term and Long term Discussions...

.SHORT TERM...(This evening through Wednesday)
Issued at 151 PM CDT Tue Jun 20 2017

Afternoon CU developing along a surface boundary that extended
from extreme southeast Colorado to north central Kansas earlier
this afternoon. East of this boundary a southerly wind and surface
dew points in the mid to upper 60s. Based on 18z verification it
appears that the HRRR may have the right idea with the better
chance for convection developing later today a along surface
boundary in west central and north central Kansas. At this time
the area most favorable to late day convection will be across
north central Kansas given that it will be just east of the 700mb
temperature gradient. 0-6km shear and mid level instability late
today and early tonight suggests that any storm that does develop
in these areas has the potential to become severe with the primary
threat early in the event being 2 to 3 inch hail and strong
damaging winds in excess of 60 mph.

Once developed these storms are expected to move south across
western Kansas early this evening. Still some question how long
these storms will last early tonight but given the latest HRRR and
18z NAM the potential exists that these storms may hold together
as they move all the way south to near the Oklahoma border based
on the low level moisture axis and 25 to 35 knot 0-1km south
winds. Will therefore keep a mention of ongoing convection through
midnight for much of western Kansas. This evening the hail threat
will decrease as these storms move south but strong winds and
heavy rainfall will still be possible from some of these storms
early tonight.

On Wednesday 850mb temperatures warm into the upper 20s to lower
30s which suggests highs will climb into the upper 90s to around
100 degrees for all of western Kansas. By late day there will once
again be a chance for some scattered strong to severe
thunderstorms along a surface boundary which is forecast to be
located once again near the Colorado border. Convection that does
develop along this boundary late Thursday will move southeast
again across western Kansas and is expected to weaken through the
evening. The GFS does hint at a weak upper wave crossing southwest
Kansas early Wednesday night which if this does occur may enhance
convection and keep some night time storms going through at least
midnight for locations west of highway 283.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 151 PM CDT Tue Jun 20 2017

On Thursday the surface boundary/dry line will again be located
from extreme southeast Colorado to northwest Kansas. 850mb
temperatures at 00z Friday are forecast to be at or only a degree
or two warmer compared to 00z Thursday. Highs once again around
100 degrees still look on track for western Kansas along with a
chance for late day severe thunderstorms.

Thunderstorm chances for western Kansas currently appears more
favorable Thursday night as an upper level trough exits the
central Rockies and crosses the West Central High Plains.
Confidence is not high on how organized this convection will be as
it crosses Western Kansas Thursday night but at this time this
may be the better opportunity for widespread precipitation.
Periods of heavy rainfall and gusty winds will be the main hazard
should an organized complex of storms roll across western Kansas
Thursday night.

A stronger upper level trough will cross the plains on Friday and
as it does a surface cold front will move across western Kansas.
This will not only bring another chance for thunderstorms on
Friday but also some cooler air is expected to return. Models over
the weekend disagree on how much cooling will occur behind this
front and how far this front will move before stalling out. At
this time confidence is not on which solution is more correct so
will stay close to the latest guidance for both precipitation
chances and temperatures through the weekend into early next week.

Despite the differences between the models over the weekend it
does appear a break in the heat can be expected for western Kansas
this weekend into early next week. Could easily have highs Sunday
and Monday only in the 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1209 PM CDT Tue Jun 20 2017

A surface boundary will remain nearly stationary today near the
Colorado border. East of this surface boundary a gusty south to
southwest wind will be at 15 to 20 knots this afternoon. After 21z
Tuesday these gusty winds will fall back into the 10 to 15 knot
range. Widely scattered thunderstorms will be possible late day
west of Garden City and near Hays. Once developed the storms are
expected to move southeast through the early evening and weaken.
Model soundings indicating VFR conditions over the next 24 hours,
even if a few widely scattered thunderstorms across the Hays area between
21z Tuesday and 01z Wednesday and the Garden City and Dodge City
areas between 23z Tuesday and 03z Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  96  70  97  69 /  20  50  10  30
GCK  99  69 101  67 /  30  50  20  30
EHA  97  67 101  66 /  20  30  20  40
LBL  97  69 100  68 /  10  30  10  40
HYS  96  70  97  70 /  60  50  20  30
P28  95  70  95  69 /   0  20   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
Hazardous weather outlook, Jun 20, 4:09 AM CST, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
509 AM CDT Tue Jun 20 2017

KSZ030-031-043>046-061>066-074>081-084>090-211000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
509 AM CDT Tue Jun 20 2017 /409 AM MDT Tue Jun 20 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A weak surface trough developing over far southwest into west
central Kansas today will be the focus for widely scattered
thunderstorms this afternoon. The storms may propagate southward
into the evening hours before dissipating or moving out of
southwest Kansas. Stronger storms will have the potential for hail
around baseball size along with 60-70 mph wind gusts.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Limited risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Afternoon and evening thunderstorms will be possible again on
Wednesday through Saturday as a frontal boundary slides south
through the region. The best chance for severe weather will be on
Wednesday and Thursday.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Thursday
  - Lightning: Limited risk
  - Severe thunderstorm: Elevated risk
  - Excessive heat: Limited risk

* Friday
  - Lightning: Elevated risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening for
large hail and damaging wind reports.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 20, 1:05 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Dodge City KS
205 PM CDT TUE JUN 20 2017

KSZ043-201945-
Scott KS-
205 PM CDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTT COUNTY UNTIL
245 PM CDT...

At 204 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Pence, or 13 miles northwest of Scott City, moving
east at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Scott City, Modoc, Pence and Scott State Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
west central Kansas.

LAT...LON 3870 10070 3831 10095 3843 10113 3870 10113
TIME...MOT...LOC 1904Z 285DEG 23KT 3860 10111

RBURG

The radar

The Goodland radar (KGLD), 100 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

30 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, Scott

When
June 20, 2:02 PM CST
Where
Scott County, 6.06 mi WSW of Scott State Park
Measured
2 in hail
Reported by
Public
Coordinates
38.640, -101.020

Hail, Scott

When
June 20, 2:21 PM CST
Where
Scott County, 5.99 mi NE of Modoc
Measured
1.5 in hail
Reported by
Public
Coordinates
38.540, -101.000

Hail, Scott

When
June 20, 2:30 PM CST
Where
Scott County, 2.7 mi W of Scott City
Measured
2 in hail
Reported by
Public
Coordinates
38.480, -100.950

Hail, Scott

When
June 20, 2:36 PM CST
Where
Scott County, 4.68 mi NNW of Scott City
Measured
1 in hail
Reported by
Public
Coordinates
38.540, -100.940

Hail, Scott

When
June 20, 2:41 PM CST
Where
Scott County, 0.54 mi W of Scott City
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.480, -100.910

Hail, Scott

When
June 20, 2:42 PM CST
Where
Scott County, 1.28 mi ENE of Scott City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.490, -100.880

Hail, Scott

When
June 20, 2:47 PM CST
Where
Scott County, 0.88 mi NW of Scott City
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.490, -100.910

Hail, Scott

When
June 20, 2:50 PM CST
Where
Scott County, 0.54 mi W of Scott City
Measured
1.75 in hail
Reported by
Public
Coordinates
38.480, -100.910

Hail, Scott

When
June 20, 3:23 PM CST
Where
Scott County, 2.13 mi NW of Shallow Water
Measured
0.88 in hail
Reported by
Public
Coordinates
38.400, -100.950

Hail, Scott

When
June 20, 3:31 PM CST
Where
Scott County, 9.05 mi N of Modoc
Measured
2.5 in hail
Reported by
Public
Coordinates
38.610, -101.100

Hail, Trego

When
June 20, 3:32 PM CST
Where
Trego County, 1.75 mi SW of Trego Center
Measured
1.5 in hail
Reported by
Public
Coordinates
38.860, -99.920

Hail, Scott

When
June 20, 4:14 PM CST
Where
Scott County, 2.63 mi SW of Scott City Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.440, -100.910

Hail, Scott

When
June 20, 4:25 PM CST
Where
Scott County, 0.69 mi N of Modoc
Measured
1.5 in hail
Reported by
Public
Coordinates
38.490, -101.080

Thunderstorm Wind, Kearny

When
June 20, 4:44 PM CST
Where
Kearny County, 2.14 mi SSE of Lakin
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.920, -101.240

Wind gusts were estimated to be 70 MPH.

Hail, Kearny

When
June 20, 4:46 PM CST
Where
Kearny County, 0.69 mi N of Deerfield
Measured
1.5 in hail
Reported by
Public
Coordinates
37.990, -101.130

Hail, Kearny

When
June 20, 4:53 PM CST
Where
Kearny County, 6.93 mi N of Deerfield
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.080, -101.120

Hail, Kearny

When
June 20, 5:02 PM CST
Where
Kearny County, 0.88 mi SW of Lakin
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.940, -101.260

Hail, Hamilton

When
June 20, 4:07 PM MST
Where
Hamilton County, 8.36 mi S of Kendall
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
37.810, -101.530

Hail, Kearny

When
June 20, 5:07 PM CST
Where
Kearny County, 18.08 mi WSW of Lakin
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
37.810, -101.530

Thunderstorm Wind, Finney

When
June 20, 5:18 PM CST
Where
Finney County, 0.88 mi NW of Holcomb
Measured
51 kt (59 mph) measured gust
Reported by
Broadcast Media
Coordinates
37.990, -100.990

Observed at the Holcomb middle school.

Hail, Finney

When
June 20, 5:20 PM CST
Where
Finney County, 1.76 mi SE of Ritchal
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.000, -101.000

Hail, Finney

When
June 20, 5:22 PM CST
Where
Finney County, 1.49 mi NNW of Holcomb
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.000, -100.990

Thunderstorm Wind, Ellis

When
June 20, 5:24 PM CST
Where
Ellis County, 7.78 mi WSW of Turkville
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.050, -99.310

A 4 x 6 wood post was broken at the base and a double wide mobile home had roof damage.

Thunderstorm Wind, Ellis

When
June 20, 5:40 PM CST
Where
Ellis County, 4.07 mi NNE of Emmeram
Measured
58 kt (67 mph) estimated gust
Reported by
Public
Coordinates
39.020, -99.090

Winds were estimated at 60 to 70 MPH.

Hail, Grant

When
June 20, 6:05 PM CST
Where
Grant County, 8.58 mi NNE of Ulysses Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
37.720, -101.330

Windows were broken at this location.

Hail, Grant

When
June 20, 6:10 PM CST
Where
Grant County, 0.88 mi NE of Ulysses Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.610, -101.360

Hail, Grant

When
June 20, 6:15 PM CST
Where
Grant County, 0.55 mi E of Ulysses
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.580, -101.360

Thunderstorm Wind, Grant

When
June 20, 6:16 PM CST
Where
Grant County, 0.55 mi W of Ulysses Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.600, -101.380

Hail, Grant

When
June 20, 6:23 PM CST
Where
Grant County, 1.29 mi ESE of Ulysses Arpt
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
37.590, -101.350

Hail, Grant

When
June 20, 6:24 PM CST
Where
Grant County, 1.1 mi E of Ulysses
Measured
4.25 in hail
Reported by
Emergency Manager
Coordinates
37.580, -101.350

Hail, Grant

When
June 20, 6:25 PM CST
Where
Grant County, 0.88 mi SE of Ulysses Arpt
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
37.590, -101.360

Hail, Grant

When
June 20, 6:25 PM CST
Where
Grant County, 0.55 mi E of Ulysses
Measured
2.5 in hail
Reported by
Public
Coordinates
37.580, -101.360

Broken windows in Ulysses.

Hail, Grant

When
June 20, 6:46 PM CST
Where
Grant County, 6.37 mi WSW of Columbian Carbon
Measured
1.5 in hail
Reported by
Public
Coordinates
37.500, -101.310

There was also 50 MPH wind gusts with the hail.

Thunderstorm Wind, Ford

When
June 20, 7:10 PM CST
Where
Ford County, Bucklin
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.550, -99.630

Three inch diameter tree limbs were broken and a trampoline was thrown into power lines.

Hail, Grant

When
June 20, 7:12 PM CST
Where
Grant County, 3.5 mi S of Columbian Carbon
Measured
0.88 in hail
Reported by
Public
Coordinates
37.480, -101.210

Hail, Grant

When
June 20, 7:17 PM CST
Where
Grant County, 3.56 mi WSW of Hickok
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.550, -101.290

Thunderstorm Wind, Grant

When
June 20, 7:23 PM CST
Where
Grant County, 6.22 mi S of Ryus
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.390, -101.100

Winds were estimated to be 60 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711279, 711280, 711281, 711282, 711283, 711284, 711285, 711286, 711287, 711288, 711289, 711290, 711291, 711311, 711292, 711293, 711294, 711295, 711296, 711312, 711297, 711298, 711309, 711313, 711299, 711300, 711302, 711314, 711304, 711305, 711301, 711303, 711306, 711310, 711307, 711308, 711315.